Meds and Metabolism ...

iVillage Member
Registered: 03-26-2003
Meds and Metabolism ...
2
Tue, 06-10-2003 - 6:23pm
** bumping this up from the folder below to where it SHOULD have been in the 1st place! **

(Geez, these short discussion titles are tough, LOL!)

I have a question for you wise people: Do any of your kids seem to metabolize their meds more quickly than "average"? My ds did very poorly on Concerta last year - it didn't last anywhere NEAR as long as it should have. He wound up taking Ritalin (the "regular" variety) three times a day. When he developed a facial tic, he was switched to Strattera. He now takes 18 mg of Strattera twice a day (i.e., 36 mg total), after taking a lower (more appropriate for his weight) dose of 25 mg per day for a couple of unimpressive months. (He is almost 7 YO, about 45 pounds, so this new regime is a pretty big dose, and I *really* hesitated to put him on it!)

Our problem (okay, one problem!) is that it just doesn't seem to last him for 24 hours (or 12 hours and 12 hours). Depending upon when he gets his evening dose, we either have a cr*ppy bedtime (if I wait until just before bedtime to give it to him) or a cr*ppy morning (if I give it to him shortly after dinner so that bedtime is pleasant). I did speak with his PED recently, and the PED said that there is a lot of anecdotal stuff floating around about Strattera NOT being a 24 hour drug like it is cracked up to be. (Haven't discussed that far with the p-doc yet).

Has anyone else had the same experience? What did you do to counter the effect? Increase the number of doses, or increase the dosage, or both? The p-doc did mention that it might be a "metabolism issue" - that ds is just metabolizing the stuff too quickly. I DON'T want to boost his dose anymore if we can help it, but there seems to be very little documentation of dosing Strattera more than twice a day. I think that we also need to try to re-introduce a small dose of a stimulant med (assuming we can do so without the tic reappearing) because the Strattera is doing diddly for ds' concentration. Anyone else doing that combo?? Comments?? (please!)

DS also seems to have a VERY fast metabolism in terms of how his body metabolizes his food intake (something that others of us would LOVE to deal with, I know, but in ds' case it has resulted in an all-muscle beanpole). Could the two metabolic issues be related?? Any words of wisdom? I actually find this to be a kind of interesting issue in the abstract ... but I wish my life were a bit *less* interesting sometimes!! ;o) Thanks, all! ~ ruth

iVillage Member
Registered: 03-25-2003
Wed, 06-11-2003 - 10:28am
I don't know much about strattera, because it's not available to us in Canada. However I have read the product information on the net about it. I was under the impression that it was of the same make up as the anti-depressant prozac, and is being distributed by the same company.

If that is the case, it should take a couple of weeks to begin working, and then when the correct dosage is reached, regardless of how many times a day you give it to him it should be working on his brain 24/7. It really would not run out between doses because it has continuous action on serotonin or dopamine levels in the brain(I can't remember which)

I'm really not sure what to tell you, unless it is just not doing the job, perhaps someone else can give you more information.

Elspeth

iVillage Member
Registered: 03-26-2003
Thu, 06-12-2003 - 11:16am
** bump ** I'm really hoping to get some more input on this issue ... even if it's just to tell me that this theory has no basis whatsoever! Pretty please???